Colorado, 2022High Wind in Colorado, April 7, 2022
April 7, 2022 · NWS BOU · 7 events in 7 counties and zones
High winds continued across eastern Elbert, Lincoln, Logan, Morgan, Sedgwick, Phillips and Washington counties. The strongest wind occurred near Sterling with a peak gust to 69 mph.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds continued across eastern Elbert, Lincoln, Logan, Morgan, Sedgwick, Phillips and Washington counties. The strongest wind occurred near Sterling with a peak gust to 69 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 7, 8:20 AM MST, 20 minutes earlier.
Area forecast discussion, Apr 7, 8:20 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
920 AM MDT Thu Apr 7 2022
.UPDATE...
Issued at 909 AM MDT Thu Apr 7 2022
Winds are picking up as scheduled over the plains, where gusts of
55-70 mph are likely once more. Blowing dust will be an additional
hazard through the afternoon, and current satellite imagery
depicts a few dust plumes beginning to surface over Washington
County. May consider Blowing Dust Advisories down the line
depending on how widespread/persistent the blowing dust looks to
be.
Overall, we're just a little more moist compared to this time
yesterday, both on the ground and in the mid levels, with some
scattered cumulus likely over the plains through the day.
Nonetheless, Red Flag conditions look largely on track,
particularly around the Denver metro where humidity will be
lowest. May be tough to technically reach the 15% threshold over
parts of the plains with increased cloud cover and winds, but
given the strength of the winds, fire concerns are warranted
regardless. No major changes to the forecast needed this morning.
&&
.SHORT TERM...(Today and tonight)
Issued at 402 AM MDT Thu Apr 7 2022
Windy and dry conditions will persist today as the upper low
continues to drift slowly east. The strong pressure gradient
remains in place between that system and high pressure building
over the Rocky Mountains ahead of the approaching ridge. The flow
aloft will turn more northerly between them and jet winds move
overhead. There will still be moderate to strong synoptic
subsidence and good mixing to around 650 hPa, into 30 to 60 knot
winds. Expect another day of strong and gusty winds across the
plains from late morning through early evening, now more
northerly. Peak afternoon winds should be 30 to 40 mph gusting up
to 65 mph, strongest further east. We have maintained our High
Wind Warning for our eastern plains from 9 AM to 7 PM.
It will also still be quite dry with critical and near-critical
afternoon humidity of 10 to 20 percent across the lower
elevations. This means another day of widespread critical fire
weather conditions across the plains. It will be driest closer to
the foothills and the strongest winds will be over the eastern
plains. We have maintained our Red Flag Warning for all our plains
from 9 AM through 8 PM.
Blowing dust is also likely again due to steep low level lapse
rates over 9 C/km. Areas of blowing dust will significantly reduce
air quality and visibility, the latter often resulting in
significant travel impacts. This hazard has been included in our
High Wind Warning.
The cooling trend ends today with temperatures just a few degrees
warmer than those yesterday. Highs should be in the upper 40s to
mid 50s on the plains and 20s to upper 30s in the high country.
Winds will decrease quickly with decoupling in the early to mid
evening though should remain a bit breezy overnight, gusting up to
around 30 mph over the eastern plains. It should be dry and
mostly clear through the night and low temperatures fall to the
single digits and teens in the high country, still 20s to lower
30s on the plains.
.LONG TERM...(Friday through Wednesday)
Issued at 430 AM MDT Thu Apr 7 2022
A broad trough that has been responsible for our windy weather
will drift eastward on Friday. This will pull the northerly jet
stream associated with this trough to the east with it. Wind
speeds will decrease as a surface pressure gradient decreases and
winds in the low levels decrease as well. Nonetheless, there may
be some gusts across the far eastern plains up to 30 mph as some
of the northerly winds at the top of the boundary layer are able
to mix down with daytime heating. Meanwhile, warm air advection
and plenty of sunshine will increase high temperatures to the 60s
across the plains. The dry and somewhat gusty conditions will lead
to near critical fire weather conditions and the potential for
fire weather highlights is discussed in the fire weather section
below.
A ridge will move over our forecast area Friday night and into
Saturday with a trough hot on its tail. Continued warm air
advection will increase 700 mb temperatures to around 8 or 9 C.
With mostly sunny skies, near dry adiabatic low level lapse rates
are expected and based on those 700 mb temperatures, highs in the
mid to upper 70s will occur. Lee cyclogenesis will develop over
northeastern Colorado and with winds aloft increasing ahead of a
trough over the Pacific Northwest, gusty winds will form. The dry
conditions along with gusty winds will likely lead to areas of
critical fire weather conditions across the plains that may need
highlights.
A trough that was over the Pacific Northwest on Saturday will dig
towards Colorado on Saturday night and Sunday. Strong 700 mb
frontogenesis along with QG ascent from the trough will combine to
create scattered showers late Saturday and into Sunday morning.
These showers will be focused over the mountains, in particular
the western slopes, while the downslope, westerly winds dissipate
most of the showers across the plains. Over some of the higher
mountain peaks and ridges there will be an inch or two of snow
accumulation. A cold front that pushes across the area will
decrease high temperatures 10 to 20 degrees on Sunday.
There are considerable model differences in the Sunday and Monday
timeframe. Some solutions show this period being mostly dry as zonal
flow or slight ridging result in weak subsidence. Other solutions
show this period being active with warm air advection and
frontogenesis providing lift. It is hard to tell which solution
will be right at this time due to the large range in solutions but
it warrants a mention of precipitation in the forecast.
A secondary shortwave trough will move over the West Coast late on
Monday and will be near the Four Corners on Tuesday before it
ejects onto the High Plains on Wednesday. It is this trough that
will need to be watched closely as there is potential for
significant impacts. This is because this trough is forecast to be
2 to 3 standard deviations below the normal 500 mb heights with
an anonymously strong ridge over the eastern US. In between, a
strong temperature gradient will form and will be the focus for a
deep surface cyclone to develop. It is still too early to talk
about specific details in the forecast since there is too big of a
spread in the different global models and their ensembles on the
location and strength of this trough. However, recent model runs
have shifted this trough further north and if this trend
continues, there will be less precipitation that falls over our
forecast area and the chance for critical fire weather conditions
would increase. If the model solutions that have the trough going
further south verify, our forecast area would see more
precipitation and snowfall along with colder temperatures and a
smaller fire weather threat. The only thing that seems like a good
bet is a healthy mountain snowfall since the NBM has
probabilities of over 6 inches of snow well over 50 percent from
this storm. Due to the northward shift in model predictions for
the trough, PoPs were lowered across the plains Tuesday and
Wednesday to take out the mention of likely precipitation. There
just seems to be too high of a chance that our area has the dry
slot go overhead to have likely PoPs in the forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 909 AM MDT Thu Apr 7 2022
VFR through TAF period. N winds will strengthen late morning into
afternoon, with gusts 30-40 kt likely and possible periods of BLDU
in vcnty of KDEN. FEW-SCT mid level clouds AOA 080. Rapid
weakening of winds expected after ~01Z, with some uncertainty in
wind direction until 08Z before return to SW drainage flow
overnight. Leaning toward period of NE winds after 02Z with
clockwise rotation toward drainage through the evening.
&&
.FIRE WEATHER...
Issued at 402 AM MDT Thu Apr 7 2022
Windy and dry conditions will persist today and there will again
be widespread critical fire weather conditions across the lower
elevations from mid morning through early evening. Expect strong
and gusty northerly winds across the plains, 30 to 40 mph gusting
up to 65 mph by early afternoon. These winds will be coincident
with critical and near-critical humidity of 10 to 20 percent
across the lower elevations. It will be driest closer to the
foothills and the strongest winds will be over the eastern plains.
We have maintained our Red Flag Warning for all our plains from 9
AM through 8 PM.
Temperatures will warm slightly above normal on Friday with the
dry air remaining in place. Minimum relative humidity will drop to
the mid teens across the plains as a result. With regards to fire
weather conditions, winds will be the biggest uncertainty.
Forecast models that have better mixing show stronger winds with
gusts up to 30 mph possible. However, there is a chance those
models are over doing the mixing and wind gusts will only reach 20
to 25 mph. Therefore, there is potential for critical fire weather
conditions to occur across the plains but there is too much
uncertainty to issue highlights at this time.
Temperatures warm further on Saturday with similar moisture in
place meaning relative humidity will drop to the low teens. West
to southwest winds will increase in the afternoon due to a
developing low pressure system in the area with gusts up to 30
mph. Critical fire weather conditions are likely and fire weather
highlights will be needed soon.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM MDT this evening for COZ042-044-
046>051.
Red Flag Warning until 8 PM MDT this evening for COZ238>251.
&&
UPDATE...Rodriguez
SHORT TERM...EJD
LONG TERM...Danielson
AVIATION...Rodriguez
FIRE WEATHER...Danielson/EJD
Hazardous weather outlook, Apr 7, 4:06 AM MST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
506 AM MDT Thu Apr 7 2022
COZ030>051-081115-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
506 AM MDT Thu Apr 7 2022
...HIGH WINDS AND FIRE DANGER ACROSS THE PLAINS TODAY..
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Expect another day of strong and gusty winds across the plains
from late morning through early evening, now more northerly. Peak
afternoon winds should be 30 to 40 mph gusting up to 65 mph,
strongest further east. We have maintained our High Wind Warning
for our eastern plains from 9 AM to 7 PM.
These winds will be coincident with critical and near-critical
humidity of 10 to 20 percent across the lower elevations, which
will mean another day of widespread critical fire weather
conditions across the plains. It will be driest closer to the
foothills and the strongest winds will be over the eastern plains.
We have maintained our Red Flag Warning for all our plains from 9
AM through 8 PM.
Blowing dust is also likely again, which will significantly
reduce air quality and visibility, the latter often resulting in
significant travel impacts. This hazard has been included in our
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Mild and dry conditions with a few gusts around 25 mph will lead
to near critical fire weather conditions across the plains on
Friday. Warmer and windier conditions on Saturday mean critical
fire weather conditions are likely across the plains.
Sunday and Monday will see the chance for snow in the mountains
and rain across the plains. Light snowfall accumulations are
expected in the mountains.
A potentially significant storm system will impact our forecast
area Tuesday and Wednesday with heavy snowfall likely in the
mountains, and some potential for heavy snow over the plains as
well. Depending on the location of this storm, there could be fire
weather concerns across the plains each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed but high wind and blowing
dust reports would be appreciated.
High Wind, Morgan County
- When
- April 7, 8:40 AM MST to 4:16 PM MST
- Where
- Morgan County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
A peak wind gust to 61 mph was observed at Fort Morgan Municipal Airport.
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- April 7, 8:40 AM MST to 4:16 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
A peak wind gusts included: 64 mph in Hugo, 62 mph near Agate, and 58 mph near Cedar Point.
High Wind, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- April 7, 8:40 AM MST to 4:16 PM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
A peak wind gust to 59 mph occurred 8 miles north-northwest of Boyero.
High Wind, Logan County
- When
- April 7, 8:40 AM MST to 4:16 PM MST
- Where
- Logan County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
A peak wind gusts ranged from 60 to 69 mph in and near Sterling.
High Wind, Washington County
- When
- April 7, 8:40 AM MST to 4:16 PM MST
- Where
- Washington County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
A peak wind gust to 63 mph was recorded at Colorado Plains Regional Airport near Akron.
High Wind, Sedgwick County
- When
- April 7, 8:40 AM MST to 4:16 PM MST
- Where
- Sedgwick County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
A peak wind gust to 60 mph was observed near Julesburg.
High Wind, Phillips County
- When
- April 7, 8:40 AM MST to 4:16 PM MST
- Where
- Phillips County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
A peak wind gust to 67 mph was observed 8 miles south of Holyoke, with a gust to 62 mph, 2 miles southeast of Holyoke.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, April 7 to 12, 20221 death · 2 injured · 59 kt wind · 26 events
- Flooding and Strong Wind in New York, April 7 to 8, 2022$507,000 · 25 events
- Hail and Damaging Winds in South Carolina, April 7, 2022$220,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in North Carolina, April 7, 2022$82,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in North Carolina, April 7, 20221 injured · $40,000 · 1.75 in hail · 9 events
- Dust Storm and High Wind in Kansas, April 7, 202261 kt wind · 18 events
- Dust Storm and High Wind in Nebraska, April 7, 2022$17,000 · 62 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, April 7, 20222.75 in hail · 15 events
- Tropical Storm in Guam, April 7 to 10, 20221 injured · 1 event
- Flooding in New Jersey, April 7 to 8, 20227 events
- High Wind in Kansas, April 7, 202252 kt wind · 6 events
- Dust Storm and High Wind in Colorado, April 7, 202257 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012264, 1012265, 1012267, 1012268, 1012269, 1012270, 1012272.